Heavy Rain, Monroe
- When
- June 9, 5:00 AM CST to 3:00 PM CST
- Where
- Monroe County, 1.04 mi E of Albia
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -92.800
Trained spotter reported 2.02 inches of rain. Beginning time estimated via radar.
By the morning of June 9 remnants of Tropical Storm Cristobal pushed north into Iowa, drenching central and eastern Iowa for most of the day before lifting into the Great Lakes region by evening. The quick exit of Cristobal was due in part to a strong shortwave moving across the northern plains that helped to kick Cristobal from the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
By the morning of June 9 remnants of Tropical Storm Cristobal pushed north into Iowa, drenching central and eastern Iowa for most of the day before lifting into the Great Lakes region by evening. The quick exit of Cristobal was due in part to a strong shortwave moving across the northern plains that helped to kick Cristobal from the area. This secondary system moved into Iowa the evening of June 9th, and while for the most part remained sub-severe, damaging winds were reported in west-central Iowa with a stronger cell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 3:30 AM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 430 AM CDT Tue Jun 9 2020 .DISCUSSION.../Today through Monday/ Issued at 350 AM CDT Tue Jun 9 2020 The main focus on this forecast package is the next 36 hours. Iowa will get hit with a double whammy beginning this morning. As has been discussed previously, the remnants of Cristobal will eject out of the Southern Plain and into the western Great Lakes region by late tonight. Model soundings are a little slower to saturate this morning but not by much. Deep saturation will occur by 8 to 10 AM across much of central and southern Iowa with moderate to heavy rainfall occurring near the I-35 corridor and eastward. A moderate risk of excessive rainfall has been issued by WPC for the northern half of the state into the northeast part of Iowa. Model soundings continue to have PWATs of 2 to 2.5 inches from late morning through the afternoon. The heaviest rain will fall where the strongest storms develop...mainly across our eastern forecast area and locations east. The severe threat with Cristobal for us will be marginal but further to the east/southeast the shear will be better and storms in those areas ma produce strong wind and possibly a tornado. After midnight, the remnants of Cristobal will have shifted north and east and other than lingering rain across our northeast, much of the rain threat from that system will have ended. However...the double whammy comes tonight as a strong shortwave lifts out of the central and southern Plains. A surface low will develop somewhere over eastern KS/NE and lift across southern Iowa into Illinois by Wednesday afternoon. Stronger instability and shear lift into far southwest Iowa later this evening. A second round of heavy rain will spread across the region from west to east and hi-res models develop a line of storms across southwest Iowa in the warm advection wing of this system. Some of these storms are expected to become super cellular and if they do, large hail, damaging wind and a tornado or two can all be possible...at least initially. As the low moves east, the strongest shear moves into Missouri but southern Iowa will still have a potential for strong storms through midnight. One other issue late this afternoon and tonight will be a potential for strong winds across the west as Cristobal pulls out and the next low moves in. A strong pressure gradient will develop over this area. Soundings show potential wind gusts around 40 kts. A wind advisory may be needed for southwest and western Iowa tonight but with everything else that will go on before tonight, I opted to hold off on wind headlines given the heavy rain/flash flood threat and the severe threat after that. This second system pulls out by mid day Wednesday and while cooler air settles in, the pattern dries out and an upper ridge builds into the Plains through the weekend. The GFS want to push a couple of weak waves through the flow over Iowa giving us a chance for showers Friday night through Saturday but this appears to be inconsequential. After the weekend, models vary on the handling of the upper ridge with the GFS having a large Canadian system pushing the ridge axis east and attempting to flatten the ridge. The Euro is further west with the upper low thus keeping any precip potential further west of Iowa. Even if the GFS were correct, most of the precip moves off to our north and west but we do get clipped on Monday /Tuesday with some light precip across these areas. Temps gradually warm Thursday but with the flattening ridge over the weekend, highs will be slightly cooler...in the mid 70s to lower 80s. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1148 PM CDT Mon Jun 8 2020 VFR conditions for much of the rest of the night will decline into MVFR shortly after sunrise Tuesday. As moderate to heavy rainfall moves northward into the state ahead of what is currently Tropical Depression Cristobal, periods of IFR restrictions are expected. Thunder will be limited and just have vicinity mentioned mainly late morning or afternoon. As round one of rain exits Tuesday afternoon and evening, there will be a break and perhaps even VFR conditions at DSM or OTM Tuesday evening. However, round two with showers and thunderstorms is expected later Tuesday night, which may impact the terminals toward or after 6z Wednesday. && .HYDROLOGY... Issued at 350 AM CDT Tue Jun 9 2020 Widespread 2 to 3 inch rainfall amounts are forecast across eastern Iowa with the two systems to impact Iowa through Wednesday. The excessive rainfall outlook has been upgraded to moderate for northern and northeastern Iowa as expected and based on the further west track of the heavier rainfall the flash flood watch was expanded to include the western three counties across the northern end of the watch. Winnebago, Hancock and Wright counties are now included in the watch. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM CDT this morning through Wednesday morning for IAZ006-007-016-017-025>028-036>039-047>050-059>062- 072>075-083>086-094>097. && DISCUSSION...FAB AVIATION...Ansorge HYDROLOGY...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 433 AM CDT Tue Jun 9 2020 IAZ070-081-092-093-101100- Cass-Adams-Taylor-Ringgold- 433 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk of severe storms this evening across the area. Main threat is damaging winds and large hail. An isolated tornado is also possible. Strong northwest winds are expected late tonight with gusts of 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ004-005-015-023-024-033>035-044>046-057-058-071-082-101100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Adair-Union- 433 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms are expected today into tonight. A strong to severe storm cannot be ruled out, but the threat of widespread severe weather is low at this time. Strong northwest winds are expected late tonight with gusts of 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 083>086-094>097-101100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke- Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 433 AM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. In addition to heavy rainfall, a few thunderstorms are possible today into tonight. A strong to severe storm cannot be ruled out, but the threat of widespread severe weather is low at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
52 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported 2.02 inches of rain. Beginning time estimated via radar.
Coop observer recorded 3.03 inches of rainfall over the last 24 hours.
Trained spotter measured 1.99 inches of rain. Beginning time estimated by radar.
Public weather station measured 3.13 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Coop observer recorded 3.03 inches of rainfall over the last 24 hours.
Public weather station measured 2.1 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public weather station measured 2.58 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public weather station measured 2.18 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public weather station measured 2.14 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public measured 3.75 inches of rain. Beginning time estimated by radar.
Trained spotter measured 2.4 inches of rain. Beginning time estimated by radar.
Public measured 3.0 inches of rain. Beginning time estimated by radar.
Coop observer recorded 2.86 inches of rainfall over the last 24 hours.
Coop observer recorded 2.55 inches of rainfall over the last 24 hours.
Coop observer recorded 2.70 inches of rainfall over the last 24 hours.
DCP along Salt Creek recorded 3.11 inches of rainfall over the last 24 hours.
Coop observer recorded 3.03 inches of rainfall over the last 24 hours.
Coop observer recorded 2.57 inches of rainfall over the last 24 hours.
CoCoRaHS observer recorded 2.78 inches of rainfall over the last 24 hours.
Public measured 3.5 inches of rain. Beginning time estimated by radar.
CoCoRaHS observer recorded 2.86 inches of rainfall over the last 24 hours.
Public weather station measured 2.74 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public weather station measured 2.16 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public measured 3.25 inches of rain averaged over two rain gauges. Beginning time estimated by radar. Rain ongoing at observation time.
Mesonet weather station at Red Rock Dam measured 2.12 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public weather station measured 2.25 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public weather station measured 3.3 inches of rain. Beginning time estimated by radar.
Public report of 1.5 inches of rain. Beginning time estimated by radar.
Public report of 1.96 inches of rain. Beginning time estimated via radar.
Trained spotter measured 2.47 inches of rain. Beginning time estimated by radar.
Personal weather station recorded 4.23 inches of rainfall over the last 24 hours.
CoCoRaHS observer recorded 3.11 inches of rainfall over the last 24 hours.
Coop observer recorded 3.25 inches of rainfall over the last 24 hours.
CoCoRaHS observer recorded 3.70 inches of rainfall over the last 24 hours.
Coop observer recorded 3.04 inches of rainfall over the last 24 hours.
Public recorded 3.00 inches of rainfall over the last 24 hours.
Public weather station measured 2.1 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public weather station measured 2.07 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Public measured 2.7 inches of rain. Beginning time estimated by radar.
Public measured 1.95 inches of rain. Beginning time estimated by radar.
Public weather station measured 2.34 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Coop observer recorded 3.25 inches of rainfall over the last 24 hours.
DCP station KECI4 recorded 3.02 inches of rainfall over the last 24 hours.
Public weather station recorded 4.23 inches of rainfall over the last 24 hours.
Public measured 2.14 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
Trained spotter measured 2.98 inches of rain. Beginning time estimated by radar.
Public measured 3.5 inches of rain. Beginning time estimated by radar.
Trained spotter measured 2.1 inches of rain. Beginning time estimated by radar.
Trained spotter measured 2.4 inches of rain. Beginning time estimated by radar.
Trained spotter measured 1.9 inches of rain. Beginning time estimated by radar. Rain ongoing at observation time.
CoCORaHS measured 2.12 inches of rain since 11am.
Trained spotter recorded 3.25 inches of rainfall over the last 24 hours.
Trained spotter reported winds of 60 to 70 MPH in Griswold.
Trained spotter reported multiple trees down, including one on a home, and a roof off a farm building. Time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898669, 898688, 898680, 898662, 898689, 898653, 898654, 898655, 898656, 898672, 898678, 898679, 898690, 898691, 898692, 898693, 898694, 898695, 898696, 898673, 898697, 898659, 898661, 898674, 898657, 898663, 898666, 898667, 898668, 898682, 898698, 898699, 898700, 898701, 898702, 898707, 898660, 898658, 898675, 898676, and more.